Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Stanley L. Barnwell x
  • User-accessible content x
Clear All Modify Search
Full access

Jordi X. Kellogg, Todd A. Kuether, Michael A. Horgan, Gary M. Nesbit and Stanley L. Barnwell

With greater understanding of the pathophysiological mechanisms by which carotid artery-cavernous sinus fistulas occur, and with improved endovascular devices, more appropriate and definitive treatments are being performed. The authors define cartoid cavernous fistulas based on an accepted classification system and the signs and symptoms related to these fistulas are described. Angiographic evaluation of the risk the lesion may pose for precipitating stroke or visual loss in the patient is discussed. The literature on treatment alternatives for the different types of fistulas including transvenous, transarterial, and conservative management is reviewed.

Free access

Yin C. Hu, Vivek R. Deshmukh, Felipe C. Albuquerque, David Fiorella, Randal R. Nixon, Donald V. Heck, Stanley L. Barnwell and Cameron G. McDougall

Object

Delayed ipsilateral intraparenchymal hemorrhage has been observed following aneurysm treatment with the Pipeline Embolization Device (PED). The relationship of this phenomenon to the device and/or procedure remains unclear. The authors present the results of histopathological analyses of the brain sections from 3 patients in whom fatal ipsilateral intracerebral hemorrhages developed several days after uneventful PED treatment of supraclinoid aneurysms.

Methods

Microscopic analyses revealed foreign material occluding small vessels within the hemorrhagic area in all patients. Further analyses of the embolic materials using Fourier transform infrared (FTIR) spectroscopy was conducted on specimens from 2 of the 3 patients. Although microscopically identical, the quantity of material recovered from the third patient was insufficient for FTIR spectroscopy.

Results

FTIR spectroscopy showed that the foreign material was polyvinylpyrrolidone (PVP), a substance that is commonly used in the coatings of interventional devices.

Conclusions

These findings are suggestive of a potential association between intraprocedural foreign body emboli and post-PED treatment–delayed ipsilateral intraparenchymal hemorrhage.